- Open Access
Periodic solution of a quasilinear parabolic equation with nonlocal terms and Neumann boundary conditions
Boundary Value Problems volume 2013, Article number: 34 (2013)
In this article, we study the periodic solution of a quasilinear parabolic equation with nonlocal terms and Neumann boundary conditions. By using the theory of Leray-Schauder degree, we obtain the existence of a nontrivial nonnegative time periodic solution.
The aim of this work is to consider the following periodic problem for a quasilinear parabolic equation:
where Ω is a bounded domain in with smooth boundary ∂ Ω, denotes the outward normal derivative on ∂ Ω, , satisfies some suitable smoothness and structure conditions. This model can be used to describe the models for some interesting phenomena in mathematical biology, fisheries and wildlife management. The function gives the number of individuals (per unit area) of the species at position x and time t, where x represents the spatial variable and t represents the time. The term models a tendency to avoid high density in the habitat, describes the ways in which a given population grows and shrinks over time, as controlled by birth, death, emigration or immigration, and the Neumann boundary condition models the trend of the biology population who survive on the boundary.
In last decades, linear parabolic equations with nonlocal terms have been investigated by numerous researchers [1–4]. A typical model was submitted by Allegretto and Nistri  and they proposed the following equation:
with the Dirichlet boundary conditions. Also, according to the actual needs, many authors divert attention to nonlinear diffusion equations with nonlocal terms such as the porous equation [5, 6] with a typical form
and the p-Laplacian equation  with a typical form
Equation (1.4) is degenerate if and singular if . Equation (1.5) is degenerate if and singular if . Only the cases and are considered with a few exceptions. All these equations are considered with the Dirichlet boundary condition which describes that the boundary is lethal to the species. Moreover, the methods in these papers are all based on the theory of Leray-Schauder degree. However, results on the quasilinear periodic parabolic equations with nonlocal terms and Neumann boundary conditions are few. In a recent paper , Wang and Yin considered the following periodic Neumann boundary value problem:
where . By the parabolic regularized method and the theory of Leray-Schauder degree, they established the existence of nontrivial nonnegative periodic solutions.
Inspired by the work of , we consider the periodic solutions of the Neumann boundary value problem of a quasilinear parabolic equation with nonlocal terms. Compared with the Dirichlet boundary condition, the Neumann boundary condition causes an additional difficulty in establishing some a priori estimates. On the other hand, different from the cases of the Dirichlet boundary condition, an auxiliary problem for (1.1)-(1.3) is considered for using the theory of Leray-Schauder degree. We prove that this problem (1.1)-(1.3) admits a nontrivial nonnegative periodic solution, that is, the following theorem.
Theorem 1 If assumptions (A1), (A2), (A3) hold, then problem (1.1)-(3.3) admits a nontrivial nonnegative periodic solution .
The article is organized in the following way. In Section 2, we give some necessary preliminaries including the auxiliary problem. In Section 3, we establish some necessary a priori estimations of the solutions of the auxiliary problem. Then we show the proof of the main result of this paper.
In the paper, we assume that
(A1) and there exist two constants such that
where is the class of functions which are continuous in and T-periodic with respect to t. Furthermore, is continuous with respect to u.
(A2) is a bounded continuous functional satisfying
where C is a positive constant independent of u, , .
(A3) and satisfies that
where is the first eigenvalue of the Laplacian equation on ω with zero boundary and is the corresponding eigenfunction.
Since the regularity follows from a quite standard approach, we focus on the discussion of weak solutions in the following sense.
Definition 1 A function u is said to be a weak solution of problem (1.1)-(1.3), if and satisfies
for any with .
In order to use the theory of Leray-Schauder degree, we introduce a map by considering the following auxiliary problem:
where ε is a sufficiently small positive constant, is a parameter and . Then we can define a map with . Applying classical estimates (see ), we can see that is bounded by , and is Hölder continuous in . Then, by the Arzela-Ascoli theorem, the map G is compact. So, the map G is a compact continuous map. Let , where , we can see that the nonnegative solution of problem (2.2)-(2.4) is also a nonnegative fixed point of the map . So, we will study the existence of nonnegative fixed points of the map instead of a nonnegative solution of problem (2.2)-(2.4). And the desired solution u of (1.1)-(1.3) would be obtained as a limit point of .
3 The proof of the main result
First, by the same method as in , we can obtain the nonnegativity of the solutions of problem (2.2)-(2.4).
Lemma 1 If a nontrivial function solves , then
In the following, we will show some a priori estimates for the upper bound of a nonnegative periodic solution of problem (2.2)-(2.4). Here and below, we denote by () the norm.
Lemma 2 For , let be a nonnegative periodic solution which solves , then there exists a constant K independent of λ, ε such that
Proof Multiplying (2.2) by () and integrating over Ω, we have
where () are positive constants independent of u and m. Assume that and set
then . For convenience, we denote by C a positive constant independent of k and m, which may take different values. From (3.2), we obtain
By using the Gagliardo-Nirenberg inequality, we have
By inequalities (3.3), (3.4) and the fact that , we obtain the following differential inequality:
By Young’s inequality,
where , , , , and . Set
then we obtain
Here we have used the fact that for some r independent of k. In fact, it is easy to verify that
and combining (3.5) with (3.6), we have
From the periodicity of , we know that there exists at which reaches its maximum and thus the left-hand side of (3.8) vanishes. Then we obtain
Therefore, we conclude that
Since and and are bounded, we get
where is a positive constant independent of k. Then we have
Letting , we obtain
Now, we just need to show the estimate of . Multiplying (2.2) by u and integrating by parts over , by the periodicity of u, we have
which implies that
Let , by assumption (A2), we have
where C is a positive independent of λ. By Young’s inequality, we have
Combining with the above inequality, we have
which together with (3.9) implies (3.1), and thus the proof is complete. □
Corollary 1 There exists a positive constant R independent of ε such that
where is a ball centered at the origin with radius R in .
Proof It follows from Lemma 2 that there exists a positive constant R independent of λ, ε such that
So, the degree is well defined on . From the homotopy invariance of the Leray-Schauder degree and the existence and uniqueness of the solution of , we can see that
The proof is completed. □
Lemma 3 There exist constants and such that for any , , admits no nontrivial solution u satisfying
where r is a positive constant independent of ε.
Proof By contradiction, let u be a nontrivial fixed point of satisfying . For any given , multiplying (2.2) by and integrating over , we have
By the periodicity of u, the first term on the left-hand side is zero. The second term on the left-hand side can be rewritten as
The third term of the left-hand side of equation (3.11) can be rewritten as
Then from (3.10), we obtain
From assumption (A1), we can see that
Since , we have
By an approaching process, we choose , where is the eigenvector of the first eigenvalue in (A3), and then we obtain
Thus, there exists such that , then
From assumption (A2), we can see that
holds for any sufficiently small r and ε, which is a contradiction to assumption (A3). The proof is complete. □
Corollary 2 There exists a small positive constant which is independent of ε, τ such that
where is a ball centered at the origin with radius r in .
Proof Similar to Lemma 3, we can see that there exists a positive constant independent of ε such that
So, the degree is well defined on . By Lemma 3.3, we can easily see that admits no solution in . Then, by the homotopy invariance of the Leray-Schauder degree, we have
The proof is completed. □
Now, we show the proof of the main result of this paper.
Proof of Theorem 1
Using Corollaries 1 and 2, we have
where R and r are positive constants and . Problem (2.2)-(2.4) admits a nonnegative nontrivial solution with . Combining with the regularity results  and a similar argument as in , we can prove that the limit function of is a nonnegative nontrivial periodic solution of problem (1.1)-(1.3). □
Allegretto W, Nistri P: Existence and optimal control for periodic parabolic equations with nonlocal term. IMA J. Math. Control Inf. 1999, 16: 43-58. 10.1093/imamci/16.1.43
Calsina A, Perello C: Equations for biological evolution. Proc. R. Soc. Edinb. 1995, 125A: 939-958.
Rouchon P: Universal bounds for global solutions of a diffusion equation with a nonlocal reaction term. J. Differ. Equ. 2003, 193: 75-94. 10.1016/S0022-0396(03)00039-1
Zhou Q, Huang R, Ke YY, Wang YF: Existence of the nontrivial nonnegative periodic solutions for the quasilinear parabolic equation with nonlocal term. Comput. Math. Appl. 2005, 50: 1293-1302. 10.1016/j.camwa.2005.06.005
Huang R, Wang Y, Ke Y: Existence of the non-trivial nonnegative periodic solutions for a class of degenerate parabolic equations with nonlocal terms. Discrete Contin. Dyn. Syst. 2005, 5: 1005-1014.
Ke Y, Huang R, Sun J: Periodic solutions for a degenerate parabolic equation. Appl. Math. Lett. 2009, 22: 910-915. 10.1016/j.aml.2008.06.047
Zhou Q, Ke YY, Wang YF, Yin JX: Periodic p -Laplacian with nonlocal terms. Nonlinear Anal. 2007, 66: 442-453. 10.1016/j.na.2005.11.038
Yifu W, Yin J: Periodic solutions for a class of degenerate parabolic equations with Neumann boundary conditions. Nonlinear Anal., Real World Appl. 2011, 12: 2069-2076. 10.1016/j.nonrwa.2010.12.022
Ladyzenskaja O, Solonnikov V, Uraltseva N Translations of Mathematical Monographs 23. In Linear and Quasilinear Equations of Parabolic Type. Am. Math. Soc., Providence; 1968.
Wu ZQ, Zhao JN, Yin JX, Li HL: Nonlinear Diffusion Equation. World Scientific, Singapore; 2001.
This work is partially supported by the National Science Foundation of China (11271100, 11126222), the Fundamental Research Funds for the Central Universities (Grant No. HIT. NSRIF. 2011006), the Natural Sciences Foundation of Heilongjiang Province (QC2011C020) and also by the 985 project of Harbin Institute of Technology.
The authors declare that they have no competing interests.
RH, JS and BW carried out the proof of the main part of this article, BW corrected the manuscript and participated in its design and coordination. All authors have read and approved the final manuscript.
Rights and permissions
Open Access This article is distributed under the terms of the Creative Commons Attribution 2.0 International License ( https://creativecommons.org/licenses/by/2.0 ), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
About this article
Cite this article
Hameed, R.A., Wu, B. & Sun, J. Periodic solution of a quasilinear parabolic equation with nonlocal terms and Neumann boundary conditions. Bound Value Probl 2013, 34 (2013). https://doi.org/10.1186/1687-2770-2013-34
- Periodic Solution
- Dirichlet Boundary Condition
- Neumann Boundary Condition
- Auxiliary Problem
- Nonnegative Solution